Advertisment

Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:4345

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (804 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Figures
   Article Tables

 Article Access Statistics
    Viewed2927    
    Printed79    
    Emailed0    
    PDF Downloaded88    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2018  |  Volume : 28  |  Issue : 4  |  Page : 329-330
 

Colonic ulcerations in a patient on hemodialysis


1 Department of Nephrology, Yashoda Hospitals, Hyderabad, Telangana, India
2 Department of Pathology, Yashoda Hospitals, Hyderabad, Telangana, India
3 Department of Gastroenterology, Yashoda Hospitals, Hyderabad, Telangana, India

Date of Web Publication6-Aug-2018

Correspondence Address:
U Anandh
Department of Nephrology, Yashoda Hospitals, Alexander Road, Secunderabad - 500 003, Hyderabad, Telangana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijn.IJN_172_17

Rights and Permissions



How to cite this article:
Birajdar N, Dekate J, Reddy V, Anandh U. Colonic ulcerations in a patient on hemodialysis. Indian J Nephrol 2018;28:329-30

How to cite this URL:
Birajdar N, Dekate J, Reddy V, Anandh U. Colonic ulcerations in a patient on hemodialysis. Indian J Nephrol [serial online] 2018 [cited 2022 Jan 25];28:329-30. Available from: https://www.indianjnephrol.org/text.asp?2018/28/4/329/225257




Sir,

Platelet dysfunction, the use of heparin and antiplatelets increase the risk of gastrointestinal (GI) bleeding in chronic kidney disease (CKD) patients on dialysis.[1] We report an unusual cause of GI bleeding in a patient on hemodialysis.

A 66-year-old female, a known case of type 2 diabetes mellitus, hypertension, ischemic heart disease, and CKD presented to us with a history of fall 2 weeks back. During this fall, she sustained an injury to her back and left hand. Her evaluation revealed a normotensive afebrile woman with pedal edema and swelling in the left forearm. Her initial investigations [Table 1] revealed the presence of severe renal failure, mild hypocalcemia, severe hyperphosphatemia, normal Vitamin D, and elevated serum parathormone levels. Her radiological investigations revealed a fracture of the left distal radius and 12th thoracic vertebral fracture for which she underwent surgery. She was initiated on hemodialysis through a right internal jugular catheter, and for her hyperphosphatemia, she was started on sevelamer carbonate 800 mg three times a day with food.
Table 1: Initial laboratory investigations

Click here to view


On the 5th postoperative day, she had melena with a significant drop in hemoglobin (12.0 g/dl to 8.6 g/dl). There was no history of abdominal pain vomiting or constipation. Her bleeding parameters were normal. An upper GI endoscopy showed mild gastric erosions. Her aspirin and clopidogrel were stopped. Next day, she had large quantity of maroon colored rectal bleed with further drop in hemoglobin (6.5 g/dl). A colonoscopy this time showed an ileocecal valve ulcer with active ooze. There were multiple erosions all over the colon. Colonic biopsies were taken and the active ulcer was photocoagulated. She received blood transfusions during dialysis. Her GI bleeding settled subsequently. At discharge, her hemoglobin was 9.8 g/dl.

Her colonic biopsy report came as extensive mucosal ulceration with areas of the organization and crystalloid structures [Figure 1]. These rusty yellow colored crystals had slightly curved fish scale structure suggestive of sevelamer crystals. Her clinical and laboratory investigations for common causes of GI bleeding (infective, inflammatory, and neoplastic) were noncontributory. It was felt that sevelamer carbonate was responsible for the GI bleeding aggravated by the concomitant use of antiplatelet medications. Sevelamer carbonate was withdrawn, and calcium acetate was started. At discharge she is stable, and there was no recurrence of bleeding even after the reinstitution of aspirin and clopidogrel.
Figure 1: Sevelamer crystals embedded in the colonic mucosa

Click here to view


Recently, the use sevelamer carbonate is implicated in various gastrointestinal symptoms in CKD patients.[2] GI bleeding secondary to the tablet has been reported in association with stercoral ulcerations [3] and in patients without constipation also.[4],[5]

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Liang CC, Wang SM, Kuo HL, Chang CT, Liu JH, Lin HH, et al. Upper gastrointestinal bleeding in patients with CKD. Clin J Am Soc Nephrol 2014;9:1354-9.  Back to cited text no. 1
    
2.
Grinfeld J, Inaba A, Hutchison AJ. Update and critical appraisal of sevelamer in the management of chronic renal failure. Open Access J Urol 2010;2:161-70.  Back to cited text no. 2
    
3.
Madan P, Bhayana S, Chandra P, Hughes JI. Lower gastrointestinal bleeding: Association with sevelamer use. World J Gastroenterol 2008;14:2615-6.  Back to cited text no. 3
    
4.
Chintamaneni P, Das R, Kuan SF, Kermanshahi TR, Hashash JG. Hematochezia associated with sevalamer-induced mucosal injury. ACG Case Rep J 2014;1:145-7.  Back to cited text no. 4
    
5.
Tieu C, Moreira RK, Song LM, Majumder S, Papadakis KA, Hogan MC. A case report of sevelamer-associated recto-sigmoid ulcers. BMC Gastroenterol 2016;16:20.Sir,  Back to cited text no. 5
    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07